Cancer Treatment Side Effect: Blood Clotting Problems

Anticancer drugs can affect the bone marrow's ability to make platelets, the blood cells that help stop bleeding by making your blood clot. If your blood does not have enough platelets, you may bleed or bruise more easily than usual, even without an injury.

Call your doctor if you have any of these symptoms:

  • unexpected bruising.
  • small, red spots under the skin.
  • reddish or pinkish urine.
  • black or bloody bowel movements.
  • bleeding from your gums or nose.
  • vaginal bleeding that is new or lasts longer than a regular period.
  • headaches or changes in vision.
  • warm to hot feeling of an arm or leg.
Your doctor will check your platelet count often while you are having chemotherapy. If your platelet count falls too low, the doctor may give you a platelet transfusion to build up the count. There are also medicines called colony stimulating factors that help increase your platelets.

How to help prevent problems if your platelet count is low

  • Check with your doctor or nurse before taking any vitamins, herbal remedies, including all over-the-counter medicines. Many of these products contain aspirin, which can affect platelets.
  • Before drinking any alcoholic beverages, check with your doctor.
  • Use a very soft toothbrush to clean your teeth.
  • When cleaning your nose blow gently into a soft tissue.
  • Take extra care not to cut or nick yourself when using scissors, needles, knives, or tools.
  • Be careful not to burn yourself when ironing or cooking.
  • Avoid contact sports and other activities that might result in injury.
  • Ask your doctor if you should avoid sexual activity.
  • Use an electric shaver instead of a razor.

For more information about cancer therapy side effects, and coping with them, please read the  "Chemotherapy and Cancer Treatment, Coping with Side Effects" article.

SOURCE: National Cancer Institute (www.cancer.gov)


Last Editorial Review: 8/8/2006